Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 88, NWS Jacksonville, FL

April 9, 2003Nassau County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 9, 2003, 5:23 PM EDT for Nassau County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2003, 5:23 PM EDT (21:23 UTC)
Expired
Apr 9, 2003, 6:00 PM EDT
In force
37 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Nassau County, FL

The radar

The Jacksonville radar (KJAX), 24 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS52 KJAX 092123
SVRJAX
FLC089-092200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
523 PM EDT WED APR 9 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NASSAU COUNTY IN NORTHEAST FLORIDA

* UNTIL 600 PM EDT

* AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES WEST
  OF CALLAHAN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLIARD AT 530 PM EDT...
  CALLAHAN AT 535 PM EDT AND
  YULEE AT 600 PM EDT.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3065 8205 3044 8202 3065 8143 3079 8183
$$

CARROLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:00 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 9, 4:00 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT WED APR 9 2003

UPDATED WARNING SECTION TO INCLUDE MARGINAL SCA CONDS FOR NEARSHORE
WTRS LATER TONGT.
-----------------------------------------------------------------
CURRENTLY/THIS EVE...SURFACE FRONTAL BOUNDARY EXTENDS FROM JUST
SOUTH OF JAX TO CEDAR KEY. SECONDARY FRONT WAS ACROSS WEST CENTRAL
GEORGIA. A LINE OF OF STRONG THUNDERSTORMS HAD DEVELOPED OUT AHEAD
OF THE FRONT AND WAS RACING NORTHEAST TOWARDS SOUTHEAST GEORGIA.
THIS LINE OF STORMS WILL BE AFFECTING SOUTHEAST GEORGIA AND EXTREME
NORTH FLORIDA NEXT SEVERAL HOURS.

UPPER CLOSED LOW WAS ACROSS WEST CENTRAL MISSISSIPPI AND WAS MOVING
SE. WATER VAPOR IMAGERY SHOWING STRONG UPPER JET STREAK MOVING
THROUGH THE CENTRAL GULF OF MEXICO RESULTING IN STRONG UPPER
DIFLUENCE OVER THE REGION. DRY AIR ALOFT HAD MOVED INTO MUCH OF
NORTH FLORIDA AND WAS WORKING SOUTHEAST. SATELLITE IMAGERY SHOWING
WRAP AROUND CLOUDINESS...WITH SOME BREAKS...IN ASSOCIATION WITH THE
UPPER LOW. A STRONG AREA OF PVA WAS HELPING PRODUCE THE
THUNDERSTORMS OUT AHEAD OF THE SECONDARY FRONT.

MODELS/ZFP...GOOD AGREEMENT AMONG AVN/ETA ON UPPER LOW DEEPENING AND
MOVING SOUTHEAST WITH CYCLOGENESIS TAKING PLACE NEAR THE SOUTH
CAROLINA COAST BY 06Z AND THEN THE SFC LOW SLOWING DOWN AND MOVING
NORTH AS THE SYSTEM BECOMES MORE STACKED. THE AVN DOES DEVELOP THE
LOW DEEPER AND FASTER INITIALLY...BUT BY 18Z THURSDAY THERE IS
ALMOST TOTAL AGREEMENT WITH A 998 TO 999 MB LOW OVER SOUTH
CAROLINA. WILL SEE A CONSIDERABLE AMOUNT OF WRAP AROUND MOISTURE
WITH GOOD COLD AIR ADVECTION BY LATE TONIGHT AND INTO THURSDAY.
TRICKY FORECAST IN TERMS OF POPS/TEMPS. MOST OF THE STRONG
CONVECTION SHOULD BE OVER BY THIS EVENING. HOWEVER...WITH THE
APPROACH OF THE UPPER LOW WILL SEE A CONSIDERABLE AMOUNT OF WRAP
AROUND MOISTURE BUT FEEL THAT MOST OF THE PCP WILL BE LIGHT IN
NATURE. WILL THEREFORE GO A LOT LOWER THAN GUIDANCE...WITH POPS
RANGING FROM 20 PCT IN THE SOUTH TO 50 PCT ACROSS GEORGIA. TEMPS
TONIGHT FALLING INTO THE 40S LATE...WITH READINGS ONLY IN THE 50S IN
GEORGIA TOMORROW AND 60S IN FLORIDA. AS STORM SYSTEM FINALLY LIFTS
TO THE NORTHEAST FRIDAY...SHOULD SEE IMPROVING CONDITIONS BY THE
AFTERNOON.

EXTENDED (SUN-WED)...UPPER RIDGE WILL BUILD OVER THE SOUTHEAST U.S.
THROUGH TUESDAY...AND THEN BEGIN TO MOVE OFFSHORE WEDNESDAY AS NEXT
SYSTEM DEVELOPS IN THE MID WEST AND TRACKS NE. A MOSTLY DRY FORECAST
WITH TEMPS GRADUALLY WARMING. HAVE PUT IN A SLIGHT CHANCE OF SHOWERS
IN NE FL TUESDAY AS WE START TO GET A RETURN FLOW AND A WEAK SHORT
PUSHES TO THE SOUTH. HAVE ALSO PUT A CHANCE OF AFTERNOON
SHOWERS/THUNDERSTORMS IN THE WESTERN CWA WEDNESDAY AS MOISTURE WILL
BE INCREASING (LATE) OUT AHEAD OF APPROACHING COLD FRONT.

FCSTID =    8
AMG   44  54  46  67 /  50  50  50  30
SSI   48  62  47  67 /  50  50  50  30
JAX   49  64  44  69 /  30  30  30  20
SGJ   50  66  44  69 /  30  30  30  20
GNV   47  63  44  71 /  20  20  20  20
OCF   47  64  45  72 /  20  20  20  20

.JAX...
FL...SMALL CRAFT ADVISORY FERNANDINA BEACH TO FLAGLER BEACH OUT TO
     60 NM OFFSHORE.
GA...SMALL CRAFT ADVISORY ALTAMAHA SOUND TO FERNANDINA BEACH OUT TO
     60 NM OFFSHORE.

PP
Hazardous weather outlook, Apr 9, 11:45 AM EDT, 5 hours 38 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-092100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT WED APR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

LOW PRESSURE IS DRIFTING ACROSS NORTH FLORIDA AND COASTAL GEORGIA.
THIS LOW WILL DEEPEN OVER THE SOUTHEAST STATES THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN LATE THIS AFTERNOON
INTO THE NIGHT. THE STRONGEST STORMS WILL GENERALLY BE SOUTH OF
INTERSTATE 10. SOME STORMS MAY CONTAIN DAMAGING WINDS AND HAIL.

LOCALLY HEAVY RAINFALL MAY MAKE TRAVEL ON DIRT ROADS DIFFICULT DUE
TO DEEP MUD AND LOCALIZED FLOODING.

NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED IF A WATCH IS ISSUED FOR THE
REGION.  SPOTTERS SHOULD SELF ACTIVATE IF A WARNING IS ISSUED FOR
YOUR LOCAL AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT

In the hours before

Special weather statement, Apr 9, 3:37 PM EDT, 1 hour 46 minutes before
GAZ163-092015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
337 PM EDT WED APR 9 2003

...STRONG THUNDERSTORM WILL IMPACT NORTHERN CLINCH COUNTY THROUGH 415
PM EDT...

AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTH OF HOMERVILLE...MOVING
NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HOMERVILLE...MIDWAY AND TRAVISVILLE THROUGH 400 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Apr 9, 3:37 PM EDT, 1 hour 46 minutes before
GAZ163-092015-

SIGNIFICANT WEATHER ALERT...CORR
NATIONAL WEATHER SERVICE JACKSONVILLE FL
337 PM EDT WED APR 9 2003

...STRONG THUNDERSTORM WILL IMPACT NORTHERN CLINCH COUNTY THROUGH 415
PM EDT...

AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTH OF HOMERVILLE...MOVING
NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HOMERVILLE...MIDWAY AND TRAVISVILLE THROUGH 415 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Apr 9, 4:28 PM EDT, 55 minutes before
FLZ022-023-092100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT WED APR 9 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN COLUMBIA AND BAKER
COUNTIES THROUGH 500 PM...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 6 MILES NORTH OF LAKE
CITY...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND TAYLOR THROUGH 500 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

CARROLL
Special weather statement, Apr 9, 5:02 PM EDT, 21 minutes before
GAZ164-092130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
502 PM EDT WED APR 9 2003

...STRONG THUNDERSTORMS WILL IMPACT CHARLTON COUNTY THROUGH 530 PM...

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 10 MILES WEST OF ST. GEORGE...OR ABOUT 24
MILES SOUTHWEST OF HILLIARD...MOVING NORTHEAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TOLEDO THROUGH 530
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. THIS STORM HAS HAD A
HISTORY OF PRODUCING HAIL. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

BROYLES
Local storm report, Apr 9, 5:08 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
508 PM EDT WED APR 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    TAYLOR                    FL   .75 INCH HAIL
04/09/03   BAKER                          PENNY SIZE HAIL AND 40 MPH
                                          WIND GUSTS REPORTED BY
                                          SKYWARN SPOTTER

0500 PM    SANDERSON                 FL   FUNNEL CLOUD
04/09/03   BAKER                          FUNNEL CLOUD SPOTTED ALONG
                                          HIGHWAY 90 JUST NORTH OF
                                          SANDERSON REPORTED BY
                                          SKYWARN SPOTTER

HESS
Special weather statement, Apr 9, 5:19 PM EDT, 4 minutes before
FLZ024-092145-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
519 PM EDT WED APR 9 2003

...STRONG THUNDERSTORMS WILL IMPACT NASSAU COUNTY THROUGH 545 PM EDT...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTHWEST OF HILLIARD...MOVING
NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS
AROUND HILLIARD THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:44 PM EDTSevere Thunderstorm WarningJAXBaker31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.